Hi - I just started using the Omnipod Dash 2 days ago. Last night I couldn’t get my blood sugar down for anything. I used my trusty pen & it went down - but way too much - so the pod must be working some. This morning it seems to be working. I read you’re supposed to look in the viewing window for a blue cannula. What is it supposed to look lie? It’s on the back of my arm so it’s difficult to see, but I used a flashlight and looked in the mirror and see just a reflection of blue. I also see the pink patch. Just wondering if there is a photo or something of what you’re supposed to see in the viewing window. Changing to a new pod today so maybe I’ll have better luck seeing it in the new pod. Thanks.
I can’t ever see anything on it.
The easiest thing is to just check for insulin leaking out around the area. You can either see it wet, or smell the insulin.
Whenever you do a bolus, it is either
- Working (insulin coming out of the pod and going into your body)
- Not working (a pod malfunction, which it WILL alert you with an alarm you won’t miss)
- Or leaking
So if you check for leaks and don’t feel or see insulin or smell it, that insulin is going into your body.
I suggest doing a small bolus after a pod change to get it going. It sometimes takes a few hours for the site to start getting everything going. I call that an “activation” bolus. One easy way to do that is to do a pod change before a meal and do your meal bolus. That will get it all started.
In general I have noticed if I put on a pod and do not bolus, the first few hours of basal is kind of weak.
Also, sometimes sites degrade after a few days. That is an issue with any pump. So keep in mind, day 3 may not be as strong as day 1 or 2 because your site becomes over-saturated and insulin does not absorb well.
Thanks Eddie. I changed the pod and a correction bolus since my Bg is still high. Seems to be going down but very slowly. Thanks for the info.
Hi Eddie - one more question if you have a moment.
All I ate today is yogurt and a couple Tbs of granola at 8 am and bolused for that. I did a correction bolus after I changed the pod at 10 am. My bg was 220. It’s now12 pm - 2 hours since the correction bolus and my bg is still 205. Does that sound right? With an insulin pen my bg went down a lot more quickly. Thanks.
Somethings wrong. How confident are you in the basals that you have set?
P.S. its super difficult to see inside that window. I put it on my hip sometimes if I want to see. Even then its tough to see because its small, but omnipod pump failures are rare. In the last 3 or 4 months, I have had 1 pod failure.
So, since your new to the hardware, I’m guessing there is user error. Just guessing.
Did you hear the pod beep after you delivered bolus?
How confident are you in your dosages - Just as a first question.
I am suspicious about the basals. Do you know how to bump them up?
You could temporarily set a ‘temp basal’ to bump up the basals 125%. That might help. It also may give you a better idea of where your basals should be. You don’t sound super off the mark - just might need some fine tuning.
mohe0001 has good recommendations.
Check your basal first of all. Were you on a pump before? Is this your first pump? If you were on a pump before and your basal was set correctly, your basal on this pump should be the same.
(unless you were using something like Medtronic automode)
Regardless of what recommendation they made, like “Oh, on this pump you need to reduce your basal because of blah, blah, blah…” If you went from another pump and it was set correctly, use the same settings. (again, except if it was Medtronic…)
If you were not on a pump before, if this is your first pump, it takes time to get it dialed in correctly! Be patient, make small adjustments over days to try to tune it properly.
I would agree with mohe0001 above. If you are sure your IC’s are correct, try bumping your basal up a bit.
Hi. Thanks for your reply. Yes, I hear the clicking. A trainer set up my pdm. My basil was based on units of Levemir. I went low the second day so they decreased it. I told them today about the high bg & at the time it seemed to be going down - they told me not to change the basil. So I set a temp basil increase as you suggested. Takes it to the original number Hopefully that will help. Thanks very much.
Hi Eddie. My first pump. Been doing MDI for 10 years. Heard back from the trainer he said if your basal reduction is too much it can affect your body’s response to bolus. Hopefully that’s it. Thanks very much.
you are right - the trainer said that if the basil is too low it will affect your body’s response to bolus. A relief - it’s finally gone down after just a couple of hours.
Were you low for the 24 hours or did you go low once and "hey overreacted by lowering your basal? Trainers/CDEs often start us out with a lower basal than MDI because they’re so afraid of us having hypoglycemia. I didn’t know this when I started on the Omnipod and my first week I was constantly high. Trust your instincts and ignore the trainer if your gut tells you to. You’ll figure out what works.
I agree with beacher that when you are ready (eventually), you will likely have to increase the basal. They dont do that very effectively. We can help you when your ready. Keep good records. You will need them.
One thing to consider (and I hope it is not the case for you) is that Omnipod does not work well for some people. I am one of those people and had an abysmal experience with Omnipod this summer. The cannulas were always inserted (I used the flashlight on my iPhone to check and my pods were on my abdomen or thigh) but my absorption was good one day and unbelievably bad the next. I have used tubed pumps for over 15 years and never had results like this. Once again another instance where YDMV. Your diabetes may vary…
Yes. Pretty much went low once but it was an established pattern. So basil was lowered. Thanks for your insight. I really want the omnipod to work so I’ll keep experimenting. Thanks again.
Thanks Laddie. It actually crossed my mind today that I may not be a good candidate. The increase in basil seems to have helped get back on track. Hoping this will work but being realistic. And keeping my pens handy.
If you started just a few days ago, it is still very early in the process. It takes time to get it dialed in.
Be patient, there is no hurry. The diabetes will be there tomorrow. No rush to get it figured out. Take your time.
I off and on get a “bad site” The Omnipod doesn’t alert me because insulin is being administered but from my viewpoint not well. I will stay stubbornly high and not be going down enough between the first hour to hour and a half. I used to put up with it longer, now I change the pod out faster as I just don’t want to deal with it. Most of the time there is not a leak, it’s just an absorption issue with an area.
When changing I will give a shot to make sure I am getting some insulin. There are a couple of areas that just don’t work as well for me. My love handles and my lower back just don’t work as well. Even though I never gave shots there and have no scar tissue I find them very slow areas to respond to a dose.
I save my Dexcom for my arms and put my Omnipod on my stomach. I do love my Omnipod!
Thanks Marie. Will be spending some time this weekend figuring things out & maybe doing some tweaking. Thanks for the info!
Hi @Gracie9 I literally have had almost the same experience as you. I too just started using the omnipod after just about 10 years of MDI. Its been a real struggle these first few days. I have had stubborn high blood sugars and have had to use much more insulin than usual when correcting. My trainer also started me out with very low rates as to make sure I don’t go low. I was using 30 units of tresiba a day before switching to the pump. The trainer felt that this was way to much and lowered my basal rate so that I only receive about 16 units per day of the basal. I am hoping that it all works out within the next week or so. But you are definitely not alone!
Hi there. I split my Levemir & at night adjusted the dose based in my Bg. My trainer set the initial basil in the Omnipod on the low side. I bumped it up to the max Levemir & bolus seems to be working better. Plus no lows during the night so far. Good luck!